Nebraska, 2014

Damaging Wind in Nebraska, June 24, 2014

June 24, 2014 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm tracked south and caused damage near Grainton, in eastern Perkins County, on June 24th, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm tracked south and caused damage near Grainton, in eastern Perkins County, on June 24th, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 1:37 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT TUE JUN 24 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT TUE JUN 24 2014

CONVECTION REMAINS THE FORECAST CHALLENGE. AT 20Z SURFACE ANALYSIS
SHOWED SURFACE HIGH PRESSURE RIDING INTO THE NORTHWEST AND SEVERAL
WEAKER BOUNDARIES ACROSS THE SOUTHWEST FROM PREVIOUSLY CONVECTION
EARLIER TODAY. ATTM SHOWERS AND A FEW THUNDERSTORMS REDEVELOPING.
FORECAST TRENDED TOWARD THE SHORT RANGE MODELS THAT STILL CREATE
SPREAD IN PRECIPITATION COVERAGE AS WEAK IMPULSES MOVE IN THE
NORTHWEST FLOW TONIGHT. WEAK FORCING COMBINED WITH INSTABILITY
SHOWERS RESULTS IN KEEPING LOWS POPS ACROSS THE FORECAST AREA THIS
EVENING. MAIN FOCUS THEN WILL BE ACROSS THE SOUTHWEST AS NEXT WAVE
MOVING EAST ENHANCES CONVECTION ACROSS THE SOUTHWEST THIS EVENING
THAT DROPS SOUTHWARD. TEMPERATURES TONIGHT WILL DROP INTO THE MIDDLE
50S NORTH TO LOWER 60S SOUTHWEST AND FAR NORTH CENTRAL.

OVERNIGHT SHORTWAVE RIDGING BUILDS EAST WHERE WEDNESDAY THERE IS A
BETTER CHANCE FOR THUNDERSTORMS...SOME THAT COULD BE SEVERE...AS
INSTABILITY INCREASES ON THE HIGH PLAINS. SOUTHERLY WINDS WILL DRAW
MOISTURE NORTHWEST WITH MINIMAL CONVECTIVE INHIBITION INTO THE
AFTERNOON. THE SPC DAY TWO OUTLOOK ALIGNS WHERE LOCATIONS WEST OF
HIGHWAY 61 FROM MERRIMAN TO WAUNETA CAN ANTICIPATE POTENTIAL FOR
SEVERE THUNDERSTORM DEVELOPMENT INTO THE EVENING. TEMPERATURES
WEDNESDAY BACK INTO THE 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 337 PM CDT TUE JUN 24 2014

ONGOING THUNDERSTORMS WEDNESDAY AFTERNOON ARE FORECAST INTO
WEDNESDAY NIGHT. A WEAK DISTURBANCE CRESTING THE UPPER RIDGE AXIS
AIDED BY A DEVELOPING LLVL JET IS SUFFICIENT FOR 40 POPS ACROSS
MOST OF THE FA DURING THE EVENING. A FEW SEVERE STORMS REMAIN
POSSIBLE MAINLY WEST OF HWY 83. ACTIVITY SHOULD MOVE SOUTHEAST
OUT OF THE FA AFTER MIDNIGHT. ON THURSDAY...MUCAPES REACH AOA 4K
J/KG. MODERATELY STRONG INSTABILITY WILL COMBINE WITH MARGINAL
DEEP LAYER SHEAR FOR SOME STRONG TO SEVERE STORMS. A LEAD
DISTURBANCE EJECTING FROM MAIN UPPER TROUGH OVER THE GREAT BASIN.
DEVELOPMENT SHOULD BE DELAYED UNTIL LATE AFTERNOON.

ON FRIDAY...THE UPPER TROUGH CROSSES THE ROCKIES AND EMERGES ONTO
THE ADJACENT PLAINS. STRONG INSTABILITY INDICATED BY NAM MODEL
WITH MUCAPES EXCEEDING 5K J/KG IN THE AFTN. SUFFICIENT DEEP LAYER
SHEAR OF 30 TO 40 J/KG. NORTH CENTRAL NEBRASKA ALREADY OUTLOOKED
BY SPC FOR SEVERE STORMS. THUS SEVERE POTENTIAL LOOKS QUITE HIGH AT
THIS TIME AND WILL CONTINUE TO MONITOR MODEL TRENDS.

THUNDERSTORMS MAY REDEVELOP SATURDAY/SATURDAY NIGHT AS UPPER
TROUGH ADVANCES ACROSS AND WEAK COLD FRONT MOVE IN AND WASHES OUT.
A CHANCE REMAIN FOR EASTERN AREAS SUNDAY INTO MONDAY WITH A NEARLY
STATIONARY FRONT EXTENDING FROM MINNESOTA THROUGH NORTHERN KANSAS
ACTING AS A FOCUS FOR DEVELOPMENT.

HIGHS SHOULD RANGE MAINLY IN THE MID AND UPPER 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE JUN 24 2014

VISUAL FLIGHT RULES AT KLBF AND KVTN THROUGH 23Z. ANOTHER ROUND OF
CONVECTION THIS EVENING WITH FOCUS ACROSS THE SOUTHWEST WHERE
KLBF TERMINAL MAY SEE THUNDERSTORMS REDEVELOP AND PRODUCE BRIEF
HEAVY RAINFALL BETWEEN 24/23Z AND 25/02Z. VISIBILITY AND CEILINGS
MAY DROP AOB MARGINAL VISUAL FIGHT RULES AS STORMS MOVE SOUTHEAST.
MODELS SHOW A SPREAD WITH EXISTING BOUNDARIES TO CREATE
UNCERTAINTIES UNTIL STORMS REDEVELOP THIS AFTERNOON. FURTHER NORTH
KVTN TERMINAL SHOULD REMAIN AT VISUAL FLIGHT RULES WITH CONVECTION
FOCUS SHIFTING SOUTHWARD TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KECK
LONG TERM...ROBERG
AVIATION...KECK
Hazardous weather outlook, Jun 24, 1:51 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT TUE JUN 24 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-251000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT TUE JUN 24 2014 /251 PM MDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHWEST
NEBRASKA. BRIEF HEAVY RAINFALL IS THE PRIMARY IMPACT...ALTHOUGH A
FEW STRONGER STORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. WEDNESDAY THE LEE TROUGH ALONG THE FRONT RANGE WILL BE
THE FOCUS WHERE AREAS GENERALLY WEST OF HIGHWAY 61 FROM MERRIMAN
TO WAUNETA MAY SEE STRONG TO A FEW SEVERE THUNDERSTORMS OVER THE
EASTERN PANHANDLE. THE THREAT FOR SEVERE STORMS SHIFTS EASTWARD
THURSDAY. THAT WILL BRING THE CHANCE FOR SEVERE THUNDERSTORM
DEVELOP EASTWARD INTO AREAS WEST OF A LINE FROM AINSWORTH TO
ALMERIA AND ANSLEY.

ON FRIDAY A COLD FRONT WILL MOVE EAST WITH THE CHANCE FOR
THUNDERSTORMS LINGERING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING
IN THE WEST.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 24, 4:15 PM MST
Where
Perkins County, 1.57 mi W of Grainton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.820, -101.310

Winds overturned an outbuilding and several center irrigation pivot systems.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523028.